Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 154, NWS Lincoln, IL

October 17, 1996Fulton County, Mason County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Oct 17, 1996, 2:50 PM CDT for Fulton County, Mason County, Tazewell County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 1996, 2:50 PM CDT (19:50 UTC)
Expired
Oct 17, 1996, 3:30 PM CDT
In force
40 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Fulton County, IL, Mason County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 54 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-442 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 171952
SVRSPI
ILC125-143-179-057-172030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
250 PM CDT THU OCT 17 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL ILLINOIS
 
   ...NORTHERN MASON COUNTY...SOUTHERN PEORIA COUNTY
   ...WESTERN TAZEWELL COUNTY
 
IN WEST CENTRAL ILLINOIS
 
   ...EASTERN FULTON COUNTY
 
AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF PEORIA NEAR CANTON.
THIS STORM IS MOVING NORTHEAST AT 40 MILES AN HOUR.
 
TOWNS IN THE PATH OF THIS STORM ARE MANITO...GLASFORD...AND PEKIN.
 
TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS
AND STAY OFF TELEPHONES. REMEMBER...A SEVERE THUNDERSTORM MAY
PRODUCE A TORNADO AT ANY TIME.
$$
 
BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 2:05 PM CDT, 45 minutes earlier.

Area forecast discussion, Oct 17, 2:05 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT THU OCT 17 1996

THIS WIL BE SHORT SINCE SVR TSTM WATCH JUST ISSUED AND CONVECTION
APPCHNG.

LTST ILX 88D INDICATED CONVECTION FIRING RAPIDLY JUST AHD OF CDFNT
IN WCENT IL. THESE STORMS MOVG INTO AREA OF MOCONV MAX BTWN STL-SPI
AND LOW LVL THRML AND MOISTURE AXIS. THIS SQUALL LINE WIL MARCH
ACRS OUR CWA REST OF AFTN INTO ERLY EVE AHD OF CDFNT. THE FNT IS
XPCTD TO MOVE EAST OF IL ERLY THIS EVE (01-03Z) ENDING CHC OF
SIGNIF PCPN. DEEP WRAP ARND MOISTURE TO STAY NORTH OF AREA...
BUT LINGERING LOW LVL MOISTURE AND APPCHNG NEG TILT UPR LVL TROF
MAY HELP PRODUCE SCTD SPRNKLS/DRIZZLE OVERNITE. CLDNS TO LINGER
TIL ERLY MRNG THEN BRIEF PERIOD OF CLRNG BFR HTG RAPIDLY DEVELOPS
CLDS AGAIN.

XPCT OVERNITE LOWS ARND 40 WITH ANTICIPATED CLD CVR...WHICH IS
SIMILAR IN BOTH FWC AND FAN. FOR FRIDAY THINK FWC TEMPS TOO WARM
SO WOULD LEAN TWD COOLER FAN TEMPS.

PIA   40/52  31
SPI   41/53  31
DEC   41/53  31
CMI   41/53  51
SEIL  43/55  51

MILLER

In the hours before

Special weather statement, Oct 17, 10:58 AM CDT, 3 hours 52 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181100-

SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT THU OCT 17 1996

SYNOPSIS: A STRONG COLD FRONT WILL MAKE ITS WAY ACROSS ILLINOIS
THIS AFTERNOON. WARM MOIST AIR AHEAD OF THE FRONT WILL PROVIDE ENOUGH
INSTABILITY TO AIDE IN THUNDERSTORM DEVELOPMENT ALONG THE FRONT THIS
AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS COULD BECOME
SEVERE.  THE MAIN THREAT OF SEVERE WEATHER WILL BE ACROSS ALL OF
CENTRAL ILINOIS WITH THE BEST CHANCE THIS AFTERNOON INTO THE EVENING
HOURS.  DAMAGING WINDS AND LARGE HAIL ARE THE MAIN CONCERN WITH THE
STORMS.

SPOTTER ACTIVAION MAY BE NEEDED LATER TODAY AND INTO THE EVENING FOR
ALL OF CENTRAL ILLINOIS.

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 2:17 PM CDTSevere Thunderstorm WarningILXScott43 min
Oct 17, 2:50 PM CDTSevere Thunderstorm WarningILXPeoria40 min
Oct 17, 4:20 PM CDTSevere Thunderstorm WarningILXSangamon40 min
Oct 17, 5:27 PM CDTSevere Thunderstorm WarningILXMacon, Piatt48 min
Oct 17, 6:06 PM CDTSevere Thunderstorm WarningILXEffingham54 min
Oct 17, 6:32 PM CDTSevere Thunderstorm WarningILXColes, Cumberland43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.